[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Medical News and Perspectives
June 13, 2012

Cardiovascular Death Risk Linked to Azithromycin Use

JAMA. 2012;307(22):2361. doi:10.1001/jama.2012.6421

Patients taking a 5-day course of the widely used drug azithromycin, commonly known as the “Z-Pak,” are at increased risk of death, according to a Food and Drug Administration (FDA) alert issued in mid May.

The alert was prompted by the publication of a study that found a small increased risk of cardiovascular death during the course of therapy with azithromycin (Ray WA et al. N Engl J Med. 2012;366[20]:1881-1890). The researchers compared short-term cardiac death rates among 3 groups: 347 795 individuals enrolled in Tennessee Medicaid who received prescriptions for azithromycin, more than 1 million propensity-matched controls not taking an antibiotic, and more than 1 million individuals who received prescriptions for amoxicillin or another antibiotic. Compared with individuals who took no antibiotics, those who took azithromycin had an increased risk of cardiovascular death (hazard ratio, 2.88; 95% CI, 1.79-4.63). Individuals who took a 5-day course of azithromycin were also at elevated risk compared with those who took amoxicillin (hazard ratio, 2.49; 95% CI, 1.38-4.50). The authors estimate this would result in an additional 47 cardiovascular-related deaths per 1 million courses of azithromycin. They also said that the potential harm is even greater among patients who were already at elevated risk of cardiovascular adverse events, with azithromycin use associated with an estimated 245 cardiovascular deaths among such at-risk individuals.

First Page Preview View Large
First page PDF preview
First page PDF preview
×